Aa
A
A
A
Close
ADD / ADHD Community
3.38k Members
Avatar universal

Worsening adderall side effects

So long story short, I was diagnosed with ADHD 5 years ago and decided to not immediately jump on medication, because I really didn’t think that was my issue. Well 3 failed college attempts and 5 car accidents later, I decided to see a pshycologist for a few appointments and tests and he diagnosed me with ADHD and wanted to prescribe me a stimulant and chose adderall. I tried 10mg IR and 20mg IR, with great success and only mild side effects but they did not last very long maybe 5 hours max, and I have 13-16 hour work days. So he prescribed me 25mg XR, which worked beautifully for the first month, aside from only lasting 8-9 hours and making me feel cold (which I’ve always had cold hands and feet for as long as I can remember). Roll around to month 2 and I notice I’m starting to get headaches, which is very uncommon for me, I’m getting a bit agitated when wears off, and when I go for motorcycle rides I get so cold that I have to hop in a warm bath to warm up (no skin color changes though). My doctor tells me to try taking my dose later in the day while I’m at work and continue with the medication for another month because side effects usually improve. So I’m half way through month 3 and now my headaches are more frequent, my agitation is getting to the point that when my medication wears off I can’t stand being around people, I just want to be left alone, and my road rage is awful, I have also begun getting a bit jittery from it to the point where the cashier at the grocery store made a comment about me fumbling to get my card out last night, and I am beginning to feel anxious, it seems out of no where. Before I got my prescription at the beginning of the month I had asked my doctor if I should lower my dosage or something, but like I said, he told me to continue with my current medication and now my side effects seem to be increasing. I don’t go back to my doctor until the 30th and I called today to see if I could get in sooner and I was told he is out of the country and all of the nurses there are booked up and if I moved my appointment it would be bumped back to the second week of June, and this is a private practice, so there isn’t another doctor at this facility, an outside doctor is coming in a few times a week but they can’t get me in. I really am at a loss of what to do, since I can’t get in to see him. I want to lower my dosage or switch medications, I’ve been doing some research on both ADHD medications and my doctor had told me initially I could pick which stimulant I wanted to be prescribed but I didn’t know anything about the different types to make a decision so he decided for me. But is it normal for side effects to get worse before they get better? Is my dosage too high or is this just not the right medication for me? What should I do until my appointment on the 30th? Would my general practitioner be able to help?
1 Responses
189897 tn?1441126518
COMMUNITY LEADER
I kind of doubt that a general practitioner could help, although they could prescribe you a lower dose till your doc gets back.
  First, the IR's duration is only 4 to 6 hours so it was doing what it was supposed to do.  If you have any left go back to that for two or three times a day.  XR is good for 8 to 10 hours, but you seem to be showing symptoms of overdosing.  There are some drugs like Prozac and Paxil that can cause these problems if taken at the same time.  

Are you on any other medications?

A 13 to 16 hour work day is nuts.  You are burning the candle at both ends and are paying for it. How much sleep do you get at night?

You need a high protein breakfast!  Thats very important.  Get the protein bars or protein shakes and add that to your breakfast.  And add more at lunch.

Also what you can do is "The XR capsule can be opened and sprinkled on food."  You can do this to reduce the dose, by not using all of it.   Which is what it sounds like you need to do, till your doc gets back.

When your doc does get back look into Vyvanse.  It lasts much longer and is much smoother.

I hope this helps!   Please ask if you need any more info!!
1 Comments
Oh, this chart might prove helpful.
     http://www.leeheymd.com/charts/adhd_1.html
Have an Answer?
Top Children's Development Answerers
189897 tn?1441126518
San Pedro, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Yummy eats that will keep your child healthy and happy
What to expect in your growing baby
Is the PS3 the new Prozac … or causing ADHD in your kid?
Autism expert Dr. Richard Graff weighs in on the vaccine-autism media scandal.
Could your home be a haven for toxins that can cause ADHD?